France in the health news again as a second major scandal to hit the country in the last few months has surfaced. This one having to do with a widely prescribed lipid lowering medication called Mediator, which is now being implicated in the deaths of 1,300 and the hospitalization of over 3,000. According to a spokesperson for National Institute of Health and Medical Research (Inserm), the numbers may be even higher than that.

Mediator, known pharmacologically as benfluorex, was originally licensed to combat hyperlipidemia and control blood sugar in type 2 diabetics. But because the drug also acted as an appetite suppressant, it was routinely given to people just wanting to lose weight.

As a result, between 1,000-2,000 are thought to have died from using the drug, which is structurally similar to fenfluramine, the dangerous half of the popular weight loss combo, Fen-phen. If you don’t remember, in the 1990s fenfluaramine was found to damage heart valves and lead to pulmonary hypertension–definitely not worth the weight loss–and as a result it was pulled off the market in 1997.

Same thing happened to Mediator in 2009, when it was pulled off the European market. The drug was also shown to damage heart valves and cause pulmonary hypertension. To make matters worse, the drug’s manufacturer is being probed on suspicion of dishonest practices and deception. You don’t say? Yes, according to France’s national health insurance system, a whopping 303,000 patients used Mediator in 2006 alone, with 145 million sold before the drug was pulled. Woowee!

Well, looks like the U.S. doesn’t have a monopoly on shady drug manufacturing practices or stupidity. Not knowing all the details yet, I am guessing the makers of Mediator knew of the dangers to the public, and kept quiet–bad, bad, bad drug dealers. And as for the people looking for a magic bullet…well, what can I say that I haven’t said before? No free lunch, folks–so I guess it’s 1,300 dead to learn a lesson. Just wondering when the next American lesson will come. I guess we’ll just have to wait and see…statins.

5 Responses to French for Fen-Phen

  1. Naomi says:

    Taking a pill to lose weight is like playing Russian roulette with your health! If you can’t lose weight by cutting back then something is no balanced. Could be a hormonial issue or even thyroid. Once the issue is fixed the weight loss shouldn’t be a problem. Why risk your health by taking a pill?!!

  2. High Priestess says:

    Do you remember the book “French Women Don’t Get Fat”? I guess they do, after all, hence the whole fen-phen tragedy. It is like you say doctor Nick:No free lunch.

  3. Anonymous says:

    My name is Liza. I come foward today. I took this medicine in 1997. I had a history of eating disorders due to the trauma I suffered in my early life. I am alive 13 years later by the grace of Jesus Christ. I awoke one morning in 2010 with a heart rate which wouldnt go back into rhythm. I did nt even drink coffee. I didnt smoke or drink. I drove myself to the hospital. At one point , my heart rate went up to 308 beats per minute. I saw the monitor. A nurse was putting a grounding plate under me and pads on my chest. I was transferred to another hospital and told I had PHT. I took this Fen-Phen for 6-8 months at the highest dose. 60 mgs- 45 Phentermine 15 Pondomin.
    I now remember when I took it, the dizzy spells came. I didnt put 2 and 2 together in 1997. I was too young and immature to understand. I had rapid heart rates, which were medicated by the same doctor who gave me the drug. I developed liver tumors and a bleeding problem. My feet swelled for the first time in 2002. I was thought to have had an autoimmune disorder. I had incredible asthma{ I know now what it was} It took me a year of crying and staring at a wall to come foward. By the way, the medicine to keep me alive costs 24,000 a year. SOme have to use meds which are 150,000 a year to stay alive. Some end up needing heart and lung transplants. I use oxygen and need a machine to sleep at night. I am 41. I got it at 39. Not exactly a lottey ticket is it? I am holding on to my faith in Jesus Christ and I know God does miracles of healing every day. I believe Him for one. Jesus says to forgive to be forgiven. I forgive them. . I can never forget, my heart goes out of rhythm 5-6 times a day. So each time I get those I remember. I can never relax, I cant go on vacation. Cant leave my house for long periods of time. Let me tell you about my jack pot when my”settlement” is done. I get to buy, a portable oxygen machine so I dont travel with 5 large tanks everywhere I go, maybe an electric wheelchair ( i am believeing for better) Thousands and thousands of back medical bills, a generator for my house in case the power goes out, (got keep the machines going), Lots of Depends undergarment because water pills arent kind. Maybe a new car for my electric chair and because I have urinated so many times in my car from those water pills, I will have to throw my old car away. (You need water pills because PHT makes you swell like a ballon.) Lots of leggie pants because my legs were destroyed by the swelling and it looks awful. In the mean time, I have a deal for the makers of Fen-Phen. They can give me my health back and my life and they can keep their money. Sounds like a fair trade to me. I put the rest away because well who knows what else I will need. So this is the real story of the Fen.
    I share this today so that if anyone is in my shoes, I want them to have hope. God does heal. You can live with it. You can pull thru. I even started my own soap business at home.

    • Thank you, Liza, for speaking out. I believe that real stories from real people DO help others. Because if this can keep even one person from running to a chemical solution before going within, then your words will have impacted the universe. I thank you for your courage to share your story with us. Drug companies are business, but their vested interest is in sales at any and all costs. And the medical doctors that dole these drugs out, without thinking of the consequences for the people they are prescribing them to…well, it’s preposterous. Maybe some doctors reading this (and they do read my blog) will think twice, three times, before thoughtlessly prescribing meds when mental or lifestyle modifications would serve best.

      Most important, though, is that I see you are finding the other side–understanding the power of your spirit, the power of God, and the power of your body; and that life goes on. You may find that your future will be spent helping others by telling them your story, and by providing amazing soap :)

      Many blessings to you, Liza. Keep trusting yourself and God–perhaps you won’t need a chair and all those tanks in the future. Everything is possible.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

Copyright © 2013 Dr. Nick Campos - All Rights Reserved. Web Services by David Cosgrove Los Angeles Web Design